MAUDE Adverse Event Report: COOK ENDOSCOPY INSTINCT ENDOSCOPIC HEMOCLIP; PKL, LIGATOR, HEMORRHOIDAL

COOK ENDOSCOPY INSTINCT ENDOSCOPIC HEMOCLIP; PKL, LIGATOR, HEMORRHOIDAL
Catalog Number INSC-7-230-20-S
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Codes Hemostasis (1895); No Consequences Or Impact To Patient (2199)
Date of Event 04/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved could not confirm the report as it was described, because all the device components (particularly the clip) were not included in the return.During a functional test, the device was advanced into an olympus gif q20 2.8 endoscope in a simulated upper gi position with the tip in the maximum retroflexed position to simulate a worst case position.With handle manipulation, the drive wire moved freely inside the outer sheath.A visual examination of the drive wire hook, catheter attachment, and coil catheter (distal end device components) showed no deformities or signs of damage.A product discrepancy or anomaly that could have contributed to this reported occurrence was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because all the components of the device (particularly the clip) were not returned for evaluation.In addition, the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A definitive cause for the reported observation could not be determined.The instructions for use state to "uncoil device.Verify smooth handle operation and clip action.Open clip by gently moving handle spool distally (away from handle thumb ring).Once clip is fully open, do not continue advancing handle spool as clip may prematurely detach from catheter.Close clip by moving handle spool proximally until clip is fully closed.Caution: do not continue to pull handle spool beyond tactile resistance as this may prematurely deploy clip." the instructions for use instruct the user, "with clip closed and without holding handle spool, advance device in small increments into accessory channel of gastroscope or colonoscope.Caution: holding handle spool during clip advancement may prematurely deploy clip." prior to distribution, all instinct endoscopic hemoclips are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic clipping procedure, the physician used a cook instinct endoscopic hemoclip.The following information was reported to cook on 05/09/2017 via the customer's medwatch (unknown reference number) dated (b)(6) 2017: "patient with gi bleed taken to endoscopy for evaluation and clip application for hemostasis of actively bleeding ulcer.Cook endoscopic hemoclip device did not deploy clips properly.Patient taken to or for open procedure.Ebl [estimated blood loss]: 150 ml.No injury to patient from the clip itself." the following information was included in the initial email from the customer: "attached is a medwatch report regarding an issue we experienced while trying to use the instinct hemoclip at (b)(6).The clip itself did not injure the patient; however, since the clip did not work as expected the patient had to be taken to surgery for ulcer repair." the following additional information was received on 05/18/2017: "patient had to be taken to surgery for open procedure [to repair the pre-existing ulcer].Laparotomy [was performed].A vertical midline incision was made from the xiphoid to the umbilicus.The incision was carried down through the fascia with the scalpel.The peritoneum was carefully grasped and elevated and opened with metzenbaum scissors.The stomach was easily identified.Babcocks were used to grasp it and expose it into the surgical wound.A gastrotomy was then made with the electrocautery and opened of sufficient length to provide exposure to the inside of the stomach.The large gastric ulcer was easily identified with a visible vessel.It was still spurting blood.The vessel was controlled with a 2-0 silk in figure-of -eight fashion.The stomach did not show any other signs of bleeding.Additionally at the time of endoscopy, this was the only source of bleeding noted.At this time the gastrotomy was elevated with allis clamps.The gia stapler with the thick/green loads were then used to close the defect.The portion of stomach that was then excised was sent for specimen for helicobacter pylori analysis etc.The gastric staple line was then oversewn with 2 silks in lembert fashion.The omentum was then freed from the adhesions in the pelvis and brought up and an omental patch was then secured over the staple line using 2-0 silk.At discharge patient had some lingering incisional pain which is improving.She will be on the protonix for 4 weeks and then will follow with surgery for a follow-up endoscopy.Patient had been taking nonsteroidal anti-inflammatory drugs (nsaids) and aspirin which caused the bleeding ulcer; last aspirin dose was two days prior to procedure.No injury from the clip itself." on 05/31/2017, it was determined via a phone call with the cook sales representative that the initial endoscopy, attempted clip placement, and laparotomy were all performed by a surgeon.
 
Event or Problem Description
The following was reported to the fda on 06/02/2017: "during an endoscopic clipping procedure, the physician used a cook instinct endoscopic hemoclip.The following information was reported to cook on (b)(6) 2017 via the customer's medwatch (unknown reference number) dated (b)(6) 2017: "patient with gi bleed taken to endoscopy for evaluation and clip application for hemostasis of actively bleeding ulcer.Cook endoscopic hemoclip device did not deploy clips properly.Patient taken to operating room for open procedure.Ebl [estimated blood loss]: 150 ml.No injury to patient from the clip itself." the following information was included in the initial email from the customer: "attached is a medwatch report regarding an issue we experienced while trying to use the instinct hemoclip at the (b)(6) hospital, a member hospital of (b)(6) hospital, inc.The clip itself did not injure the patient; however, since the clip did not work as expected the patient had to be taken to surgery for ulcer repair." the following additional information was received on (b)(6) 2017: "patient had to be taken to surgery for open procedure [to repair the pre-existing ulcer].Laparotomy [was performed].A vertical midline incision was made from the xiphoid to the umbilicus.The incision was carried down through the fascia with the scalpel.The peritoneum was carefully grasped and elevated and opened with metzenbaum scissors.The stomach was easily identified.Babcocks were used to grasp it and expose it into the surgical wound.A gastrotomy was then made with the electrocautery and opened of sufficient length to provide exposure to the inside of the stomach.The large gastric ulcer was easily identified with a visible vessel.It was still spurting blood.The vessel was controlled with a 2-0 silk in figure-of -eight fashion.The stomach did not show any other signs of bleeding.Additionally at the time of endoscopy, this was the only source of bleeding noted.At this time the gastrotomy was elevated with allis clamps.The gia stapler with the thick/green loads were then used to close the defect.The portion of stomach that was then excised was sent for specimen for helicobacter pylori analysis etc.The gastric staple line was then oversewn with 2 silks in lembert fashion.The omentum was then freed from the adhesions in the pelvis and brought up and an omental patch was then secured over the staple line using 2-0 silk.At discharge patient had some lingering incisional pain which is improving.She will be on the protonix for 4 weeks and then will follow with surgery for a follow-up endoscopy.Patient had been taking nonsteroidal anti-inflammatory drugs (nsaids) and aspirin which caused the bleeding ulcer; last aspirin dose was two days prior to procedure.No injury from the clip itself." on (b)(4) 2017, it was determined via a phone call with the cook sales representative that the initial endoscopy, attempted clip placement, and laparotomy were all performed by a surgeon." the following was reported from the cook sales representative on (b)(4) 2017: an additional modality was not attempted prior to taking the patient for the laparotomy.The clip was not attached to the tissue.Further clarification from the customer was received on (b)(6) 2017: the prematurely deployed clip did not contribute to the need for laparotomy.The patient was found to have multiple ulcers, that were not appreciated during endoscopy.An additional modality of hemostasis was not attempted because the ulcer began to bleed and it was in a difficult location to clip.

Brand Name
INSTINCT ENDOSCOPIC HEMOCLIP
Common Device Name
PKL, LIGATOR, HEMORRHOIDAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6608461
Report Number1037905-2017-00350
Device Sequence Number1088917
Product Code PKL
UDI-Device Identifier00827002183445
UDI-Public(01)00827002183445(17)190209(10)W3680504
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K132809
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/27/2017
Report Date (Section F) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberINSC-7-230-20-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date04/20/2017
Device Age1 YR
Event Location Hospital
Date Report to Manufacturer05/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date06/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient Weight39
Date Report Sent to FDA05/08/2017